Alert archive / Texas / Red Flag Warnings in 2011
Red Flag Warning 14, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this red flag warning at Sep 24, 2011, 3:04 PM CDT for 18 counties in Texas. It took effect at Sep 25, 2011, 10:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2011, 3:04 PM CDT (20:04 UTC)
- In effect from
- Sep 25, 2011, 10:00 AM CDT
- Expired
- Sep 25, 2011, 10:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Austin County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Fort Bend County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Liberty County, TX, Madison County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 117 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
462 WWUS84 KHGX 242004 RFWHGX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 304 PM CDT SAT SEP 24 2011 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM CDT SUNDAY FOR ALL INLAND COUNTIES OF SOUTHEAST TEXAS... .A DRY AIR MASS ACCOMPANIED BY INCREASING SOUTH TO SOUTHWEST WINDS AND LOW AFTERNOON RELATIVE HUMIDITIES WILL EXACERBATE THE VERY DRY ANTECEDENT CONDITIONS IN PLACE ACROSS MUCH OF INLAND SOUTHEAST TEXAS. THE CRITICAL CONDITIONS WILL RESULT IN A DANGEROUS FIRE GROWTH POTENTIAL. TXZ163-164-176>179-195>200-210>213-226-227-251200- /O.UPG.KHGX.FW.A.0009.110925T1200Z-110926T0300Z/ /O.NEW.KHGX.FW.W.0014.110925T1500Z-110926T0300Z/ AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON- LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER- WASHINGTON-WHARTON- 304 PM CDT SAT SEP 24 2011 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM CDT SUNDAY FOR ALL INLAND COUNTIES OF SOUTHEAST TEXAS... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 10 PM CDT SUNDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * WIND...SOUTH TO SOUTHWEST WINDS NEAR 10 MPH IN THE MORNING BECOMING GUSTY AND INCREASING TO 15 TO 20 MPH WITH GUSTS NEAR 25 MPH BY LATE MORNING OR EARLY AFTERNOON AND WILL LIKELY CONTINUE THROUGH EARLY EVENING. * HUMIDITY...AFTERNOON MINIMUM RELATIVE HUMIDITY FALLING TO 20 TO 30 PERCENT OVER THE REGION. * HIGHEST THREAT...WILL BE ALONG AND NORTH OF A LINE FROM COLUMBUS TO GROVETON. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS BANNED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
2 follow-up statements
615 WWUS84 KHGX 251224 RFWHGX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 724 AM CDT SUN SEP 25 2011 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM CDT TODAY FOR ALL INLAND COUNTIES OF SOUTHEAST TEXAS... .A DRY AIR MASS ACCOMPANIED BY INCREASED SOUTH TO SOUTHWEST WINDS AND LOW AFTERNOON RELATIVE HUMIDITIES WILL EXACERBATE THE VERY DRY ANTECEDENT CONDITIONS IN PLACE ACROSS MUCH OF INLAND SOUTHEAST TEXAS. THE CRITICAL CONDITIONS WILL RESULT IN A DANGEROUS FIRE GROWTH POTENTIAL. TXZ163-164-176>179-195>200-210>213-226-227-252030- /O.CON.KHGX.FW.W.0014.110925T1500Z-110926T0300Z/ AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON- LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER- WASHINGTON-WHARTON- 724 AM CDT SUN SEP 25 2011 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR ALL INLAND COUNTIES OF SOUTHEAST TEXAS... * WIND...SOUTH TO SOUTHWEST WINDS NEAR 10 MPH IN THE MORNING BECOMING GUSTY AND INCREASING TO 15 TO 20 MPH WITH GUSTS NEAR 25 MPH BY LATE MORNING OR EARLY AFTERNOON AND WILL LIKELY CONTINUE THROUGH EARLY EVENING. * HUMIDITY...AFTERNOON MINIMUM RELATIVE HUMIDITY FALLING TO 20 TO 30 PERCENT OVER THE REGION. * HIGHEST THREAT...WILL BE ALONG AND NORTH OF A LINE FROM COLUMBUS TO GROVETON. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS BANNED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
881 WWUS84 KHGX 252005 RFWHGX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 305 PM CDT SUN SEP 25 2011 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT FOR ALL INLAND COUNTIES OF SOUTHEAST TEXAS... .A DRY AIR MASS ACCOMPANIED BY GUSTY SOUTH TO SOUTHWEST WINDS AND LOW RELATIVE HUMIDITIES WILL EXACERBATE THE VERY DRY ANTECEDENT CONDITIONS IN PLACE ACROSS MUCH OF INLAND SOUTHEAST TEXAS. THE CRITICAL CONDITIONS WILL RESULT IN A DANGEROUS FIRE GROWTH POTENTIAL. TXZ163-164-176>179-195>200-210>213-226-227-260300- /O.CON.KHGX.FW.W.0014.000000T0000Z-110926T0300Z/ AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON- LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER- WASHINGTON-WHARTON- 305 PM CDT SUN SEP 25 2011 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT FOR ALL INLAND COUNTIES OF SOUTHEAST TEXAS... * WIND...SOUTH TO SOUTHWEST 15 TO 20 MPH WITH GUSTS AT 25 TO 30 MPH WILL LIKELY CONTINUE THROUGH EARLY EVENING. * HUMIDITY...FALLING TO 20 TO 30 PERCENT OVER THE REGION. * HIGHEST THREAT...ALONG AND NORTH OF A LINE FROM COLUMBUS TO GROVETON. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS BANNED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Sep 24, 3:00 PM CDT, 4 minutes earlier.
Area forecast discussion, Sep 24, 3:00 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
300 PM CDT SAT SEP 24 2011
.DISCUSSION...
RATHER DRY AIRMASS IN PLACE NORTH OF I-10 THIS AFTERNOON WITH
TEMPS IN THE LOW 90S AND RH VALUES LESS THAN 30 PERCENT. BETTER
MOISTURE CAN BE FOUND ALONG THE COAST WHERE THE SEA BREEZE SHOULD
TAKE SHAPE LATER THIS AFTERNOON. SEA BREEZE EXPECTED TO PUSH WELL
INLAND THIS EVENING BRINGING BACK HIGHER MOISTURE.
UPPER LEVEL LOW OVER THE MIDWEST WILL SLOWLY RETROGRADE THE NEXT
COUPLE OF DAYS. A FRONT ASSOCIATED WITH THE SYSTEM WILL PUSH
TOWARDS THE RED RIVER TOMORROW. BOUNDARY LAYER FLOW WILL VEER
AROUND TO THE SW AHEAD OF THE FRONT WITH 850MB TEMPS REACHING 24C
FROM KCLL TO 21C ALONG THE COAST. MAX TEMPS IN THE UPPER 90S TO
NEAR 100 LOOK ON TRACK. MIXING WILL BE STRONG ENOUGH TO DECREASE
SFC DEWPOINTS TO THE UPPER 50S IN MOST CASES. THIS MEANS RH
VALUES WILL DROP TO BELOW 25 PERCENT IN MOST CASES. COMBINED WITH
S/SSW SFC WINDS OF 15-20KTS...WILL GO AHEAD WITH RED FLAG
WARNING. FUELS AND VEGETATION ARE STILL VERY DRY AND
RAPID/EXPLOSIVE FIRE GROWTH POTENTIAL EXISTS FOR MUCH OF THE
AFTERNOON. MOISTURE WILL BE HIGH ENOUGH ALONG THE COAST TO LEAVE
THE COASTAL COUNTIES OUT OF THE RED FLAG WARNING. MORE DETAILS TO
FOLLOW IN THE FIRE WEATHER SECTION BELOW.
THE EXTENDED FORECAST STILL A BIT OF A CHALLENGE. WHILE THE
FORECAST WILL KEEP 20 POPS FOR WED THROUGH THE END OF NEXT WEEK
THERE IS NOT A LOT OF CONFIDENCE IN THE RAIN CHANCES. UPPER LOW
SHOULD BEGIN TO MOVE EAST TUE/WED. THE GFS/ECMWF ARE BOTH
BRINGING A SHORTWAVE TROUGH ACROSS THE PLAINS WED BUT THE GFS
DEVELOPS MORE OF A WEAK LOW OVER TX WITH THE ECMWF HAVING AN
ELONGATED TROUGH. BOTH MODELS THEN SHEAR OUT THE TROUGH THROUGH
FRI. HIGHER MOISTURE IS ALSO EXPECTED TO RETURN LATE WED THROUGH
FRI. GFS HAS PRECIP WATER VALUES REACHING 1.9 INCHES BY THU. A
FRONT ALSO PUSHES INTO SE TX ON FRI AS WELL WHICH MAY HELP RAIN
CHANCES BUT THE FRONT IS MORE OF A WIND SHIFT TO THE NE/E WITH
DRIER AIR. GENERALLY THINKING THERE WILL BE A FEW SHOWERS AND ISO
THUNDERSTORMS EACH OF WED THROUGH FRI. NOT SEEING THIS PATTERN
OVERLY SUPPORTIVE OF WIDE SPREAD CONVECTION OR RAINFALL.
39
&&
.MARINE...
FOR ALL WATERS...SEAS AND MAINLY SOUTH WINDS ARE EXPECTED TO RISE TO
CAUTION LEVELS STARTING TONIGHT AND ARE THEN EXPECTED TO PERSIST AT
CAUTION TO ADVISORY LEVELS THROUGH MONDAY NIGHT. WINDS/SEAS SHOULD
THEN RELAX TUESDAY THROUGH THE END OF THE WEEK UNDER A RELAXING
GRADIENT. THE NEXT SIGNIFICANT COLD FRONT IS IN THE FORECAST TO
POSSIBLY MOVE THROUGH THE COASTAL WATERS AT THE END OF THE WEEK. 42
&&
.FIRE WEATHER...
EXPECT CRITICAL FIRE WEATHER CONDITIONS ACROSS MOST INLAND
LOCATIONS OF SOUTHEAST TEXAS ON SUNDAY...SO WILL UPGRADE THE FIRE
WEATHER WATCH AREA TO A RED FLAG WARNING (ALL SOUTHEAST TEXAS
COUNTIES EXCEPT THOSE ALONG THE COAST). THE WARNING WILL BE IN
EFFECT FOR THE MID MORNING THROUGH MID EVENING HOURS. SUSTAINED
WIND SPEEDS THROUGH THE WARNED PERIOD ARE PROGGED TO RANGE FROM
15 TO 20 MPH WITH GUSTS TO AROUND 25 MPH...AND MINIMUM RELATIVE
HUMIDITY VALUES ARE EXPECTED TO BOTTOM OUT IN A 25% TO 35% RANGE
IN THE AFTERNOON. THESE ELEVATED WINDS AND LOW HUMIDITIES IN
COMBINATION WITH THE ONGOING EXCEPTIONAL DROUGHT WILL SUPPORT THE
THREAT FOR POTENTIALLY DANGEROUS WILDFIRE DEVELOPMENT. AT THIS
TIME...DO NOT THINK THE RED FLAG WARNING WILL NEED TO BE EXTENDED
INTO MONDAY DUE TO SLIGHTLY WEAKER WINDS AND SLIGHTLY HIGHER
AFTERNOON HUMIDITIES. 42
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 70 100 72 99 73 / 0 0 0 10 10
HOUSTON (IAH) 72 97 74 97 75 / 0 0 0 10 10
GALVESTON (GLS) 79 90 79 90 79 / 0 0 0 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 10 AM TO 10 PM CDT SUNDAY FOR THE
FOLLOWING ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...
FORT BEND...GRIMES...HARRIS...HOUSTON...LIBERTY...MADISON...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION FROM MIDNIGHT CDT TONIGHT
THROUGH LATE MONDAY NIGHT FOR THE FOLLOWING ZONES:
GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...39
AVIATION/MARINE...42Hazardous weather outlook, Sep 24, 4:01 AM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 401 AM CDT SAT SEP 24 2011 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-251200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 401 AM CDT SAT SEP 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT DRY AIR AND WARM TEMPERATURES WILL LEAD TO ELEVATED FIRE WEATHER CONDITIONS. FORTUNATELY WINDS SPEEDS SHOULD REMAIN FAIRLY LOW TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DRY AIR AND WARM TEMPERATURES WILL LEAD TO ELEVATED FIRE WEATHER CONDITIONS THROUGH MONDAY. THE GREATEST THREAT WILL BE ON SUNDAY WHEN BREEZY SOUTHWEST WINDS ARE EXPECTED AND A FIRE WEATHER WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Red Flag Warnings in Texas, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.